Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 16, 2005, 7:06 PM MDT for Beaver County, Iron County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2005, 7:06 PM MDT (01:06 UTC)
- Expired
- May 16, 2005, 7:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Beaver County, UT, Iron County, UT
The radar
The Cedar City radar (KICX), 89 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:05 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2746 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 170106
SVRSLC
UTC001-021-170130-
/O.NEW.KSLC.SV.W.0009.050517T0106Z-050517T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
706 PM MDT MON MAY 16 2005
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BEAVER COUNTY IN UTAH
THIS INCLUDES THE CITY OF MILFORD
WESTERN IRON COUNTY IN UTAH
* UNTIL 730 PM MDT
* AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 33 MILES NORTH OF MILFORD TO 71 MILES SOUTHWEST
OF MILFORD...OR ALONG A LINE EXTENDING FROM 33 MILES NORTH OF
MILFORD TO 48 MILES NORTHWEST OF ST. GEORGE...AND MOVING NORTHEAST
AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
6 MILES NORTHWEST OF MILFORD BY 730 PM MDT
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM
WINDOWS
LAT...LON 3855 11373 3806 11397 3762 11403 3763 11334
3854 11266
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:41 PM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 16, 2:41 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT MON MAY 16 2005
.SYNOPSIS...PACIFIC TROUGH NOW OVER NEVADA WILL CONTINUE TO MOVE EAST
THROUGH TONIGHT. ASSOCIATED STRONG COLD FRONT WILL CROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT. WARM HIGH PRESSURE WILL RETURN
FOR THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...FAST MOVING...VIGOROUS AND MOIST PACIFIC TROUGH OVER
CALIFORNIA-NEVADA BORDER...AT THIS TIME...WILL CONTINUE EASTWARD
THROUGH TOMORROW. WELL DEFINED COLD FRONT...NOW OVER NORTHEAST
NEVADA...ASSOCIATED WITH THE UPSTREAM SYSTEM WILL MOVE INTO NORTHWEST
UTAH AROUND 600 PM AND OVER THE WASATCH FRONT BY AROUND 900 PM THIS
EVENING. FRONT WILL THEN SHIFT SOUTHEAST ACROSS MOST OF UTAH BY
TOMORROW MORNING. WEAK SURFACE TROUGH OVER NORTHWEST UTAH AHEAD OF
THE MAIN FRONT HAS BEEN A FOCUS FOR CONVECTION WHICH HAS SHIFTED A
BAND OF SHOWERS EASTWARD THIS AFTERNOON. THIS TROUGH KEPT SURFACE
WINDS BELOW ADVISORY CRITERIA SO FAR OVER THE NORTHWEST...HOWEVER
WINDS HAVE SINCE INCREASED OVER THE WASATCH FRONT. EXPECT ADVISORY
CRITERIA WILL REMAIN SOUTH OF I-80...WHERE WINDS HAVE REACHED
ADVISORY LEVELS...BUT WILL HAVE TO MONITOR NORTHWEST DESERTS
AND WASATCH FRONT CLOSELY NEXT FEW HOURS.
OVER WEST CENTRAL AND SOUTHWEST UTAH...EXPECT WINDS TO INCREASE
THIS AFTERNOON AND STAY STRONG INTO THE EVENING. WINDS OVER THE WEST
CENTRAL DESERTS NOW IN THE 30 MPH RANGE WITH GUSTS NEAR 40 MPH AND
ARE EXPECTED TO INCREASE A A LITTLE MORE THIS AFTERNOON. WILL
CONTINUE WIND ADVISORY THROUGH 800 PM THIS EVENING FOR WHAT SHOULD BE
THE WINDIEST AREAS...BASICALLY SOUTHWEST AND WEST-CENTRAL UTAH.
MOUNTAINS WILL SEE WINDS BUT SHOULD REMAIN BELOW ADVISORY LEVELS.
AIRMASS REMAINS QUITE MOIST ACROSS THE STATE ESPECIALLY NORTH.
SATELLITE CONTINUES TO SHOW TROPICAL FEED FAR OUT INTO THE PACIFIC.
PRECIPITABLE WATER ON SATELLITE PRODUCT SHOWS AT LEAST AN INCH OR
MORE ASSOCIATED WITH SYSTEM OVER CALIFORNIA. NEWEST MODELS KEEP
ACCUMULATED PRECIPITATION OVER NORTHERN UTAH RIGHT AROUND THE INCH
RANGE BY TUESDAY MORNING. THIS IS A LITTLE LESS THAN PREVIOUS RUN BUT
ACCORDING TO HYDROLOGIC MODELS...WILL STILL BE ENOUGH TO CAUSE SOME
FLOODING OVER NORTHERN UTAH.
SPC HAS PUT MUCH OF NORTHERN AND WESTERN UTAH UNDER A SEVERE
THUNDERSTORM WATCH THROUGH 1000 PM MDT THIS EVENING. THIS MEANS THAT
CONDITIONS FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY
PRECIPITATION...DAMAGING WINDS AND HAIL ARE IN PLACE OVER NORTHERN
AND WESTERN UTAH FROM BEAVER COUNTY NORTHWARD TO THE IDAHO BORDER. A
STRONG CONVERGENCE-DIVERGENCE COUPLET OVER NORTHWEST UTAH THIS
AFTERNOON...WIND SHEAR OF AROUND 60 KNOTS AND CAPES NEAR 1000 J/KG
REMAIN.
SNOW LEVELS COME DOWN TO NEAR 6000 FEET OR SO BY TOMORROW MORNING
AND THERE WILL PROBABLY BE ADVISORY LEVEL AMOUNTS ABOVE ABOUT 8000
FEET BY THEN. WILL ISSUE A SNOW ADVISORY FOR THE NORTHERN MOUNTAINS
AND THE WESTERN UINTAH MOUNTAINS FOR 4-8 INCHES OF SNOW
OVERNIGHT. THIS ADVISORY WILL BE IN EFFECT FROM 1000 PM MDT THIS
EVENING THROUGH 800 AM TUESDAY MORNING.
SYSTEM MOVES RATHER RAPIDLY OUT OF THE AREA TOMORROW AFTERNOON AS A
STRONG RIDGE BUILDS OVER THE WEST THROUGH THE END OF THE WEEK. LONG
RANGE GFS HINTS AT WEAK SYSTEM TO BRUSH THROUGH NORTHERN UTAH
SOMETIME FRIDAY. THIS SYSTEM LOOKS VERY WEAK ON LATEST RUN RIDING
OVER THE RIDGE AND THEN ALLOWING STRONG RIDGE TO REBOUND INTO THE
WEEKEND. NOTHING BUT RIDGE BEYOND.
&&
.HYDRO...COMBINATION OF EXPECTED RAINS AND SNOW MELT THROUGH TOMORROW
MORNING WILL INCREASE STREAM FLOWS THROUGH THE DAY TOMORROW BEFORE
SLOWLY DECREASING. FLOOD WATCH BEING ISSUED THIS AFTERNOON FOR
BLACKSMITH FORK...LOGAN RIVER...WEBER RIVER NEAR GATEWAY AND ALL
STREAMS AND TRIBUTARIES FEEDING THESE RIVERS. THIS FLOOD WATCH WILL
BE IN EFFECT THROUGH NOON TOMORROW.
TEMPERATURES WILL HEAT UP TO EARLY SUMMER LEVELS DURING THE LATTER
HALF OF THE WEEK...ESPECIALLY OVER SOUTHERN UTAH. EVEN THOUGH IT
SHOULD STAY DRY...SNOW MELT WILL BRING RIVER LEVELS BACK UP AGAIN.
&&
.AVIATION...STRONG COLD FRONT TO MOVE THRU SLC VICINITY THIS EVENING.
WILL STAY IN MEAN SOUTHERLY FLOW FOR THE REST OF THE DAY...WITH THE
EXCEPTION OF OCCASIONAL ERRATIC WIND DIRECTIONS ASSOCIATED WITH
THUNDERSTORM OUTFLOW THRU THIS EVENING. EXPECT FRONTAL PASSAGE AT SLC
NEAR 03Z. WINDS COULD APPROACH SEVERE LIMITS (58KT+) IN/NEAR STRONGER
STORMS. LARGE HAIL IS ALSO A POSSIBILITY WITH STORMS THIS EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH MOST OF WESTERN AND NORTHERN UTAH
THROUGH 1000 PM MDT THIS EVENING.
...WIND ADVISORY MOST OF SOUTHWEST AND WEST-CENTRAL UTAH THROUGH
800 PM MDT THIS EVENING.
...SNOW ADVISORY WASATCH MOUNTAINS AND WESTERN UINTA MOUNTAINS
FROM 1000 PM MDT THROUGH 800 AM MDT TUESDAY MORNING.
...FLOOD WATCH NORTHERN UTAH FROM 800 PM MDT THROUGH 1200 PM MDT
TUESDAY.
WY...NONE.
YOUNG/SMITHHazardous weather outlook, May 16, 6:20 AM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 620 AM MDT MON MAY 16 2005 UTZ001>021-WYZ021-171300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 620 AM MDT MON MAY 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY A VIGOROUS COLD FRONT WILL BE ACCOMPANIED BY STRONG WINDS AS IT MOVES ACROSS UTAH LATE TODAY AND TONIGHT. THE STRONGEST WINDS AHEAD OF THE FRONT ARE EXPECTED IN THE SOUTHWESTERN UTAH VALLEYS. WINDS BEHIND THE FRONT WILL BE THE STRONGEST OVER THE NORTHWEST DESERTS. SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS TONIGHT. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE BY TUESDAY MORNING. THERE IS A SLIGHT RISK OF STRONG THUNDERSTORMS OVER NORTHWEST UTAH THIS AFTERNOON. THE GREATEST THREAT FROM THESE STORMS WOULD BE HIGH WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY LOCALLY HEAVY PRECIPITATION COMBINED WITH WARM TEMPERATURES OF THE LAST COUPLE OF DAYS WILL INCREASE THE FLOWS ON AREA RIVERS AND STREAMS. SOME OF THESE WATERWAYS WILL REACH OR SLIGHTLY EXCEED BANKFULL LEVELS BY EARLY TUESDAY. LEVELS WILL START TO FALL LATER TUESDAY CONTINUING INTO WEDNESDAY. WARM TEMPERATURES LATER IN THE WEEK WILL RAISE WATER LEVELS ONCE AGAIN.
In the hours before
Local storm report, May 16, 4:35 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST WENDOVER 40.74N 114.02W
05/16/2005 60 MPH TOOELE UT AWOS
&&
GIBSONLocal storm report, May 16, 4:49 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST 30 E WENDOVER 40.74N 113.45W
05/16/2005 66 MPH TOOELE UT MESONET
I-80 MESONET SENSOR.
&&
GIBSONLocal storm report, May 16, 5:46 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 PM MDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 12 NW DUGWAY 40.35N 112.91W
05/16/2005 66 MPH TOOELE UT MESONET
UPPER CEDAR MTN MESONET SITE
0437 PM TSTM WND DMG 2 E WENDOVER 40.74N 113.98W
05/16/2005 TOOELE UT LAW ENFORCEMENT
SEMI TRUCK BLOWN OVER
0453 PM TSTM WND DMG 2 E WENDOVER 40.74N 113.98W
05/16/2005 TOOELE UT LAW ENFORCEMENT
SEMI TRUCK BLOWN OVER
0500 PM TSTM WND GST 5 NW DUGWAY 40.28N 112.82W
05/16/2005 68 MPH TOOELE UT MESONET
SALT FLATS MESONET SITE
0500 PM TSTM WND GST 14 SW DUGWAY 40.09N 112.94W
05/16/2005 61 MPH TOOELE UT MESONET
CALLAO GATE MESONET SITE
0500 PM TSTM WND GST 5 SE DUGWAY 40.18N 112.68W
05/16/2005 68 MPH TOOELE UT MESONET
CAMELBACK MOUNTAIN MESONET SITE
0510 PM TSTM WND GST 75 NE WENDOVER 41.50N 113.00W
05/16/2005 63 MPH BOX ELDER UT MESONET
ROSEBUD RAWS SITE
&&
LCLocal storm report, May 16, 5:55 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
555 PM MDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 75 NE WENDOVER 41.50N 113.00W
05/16/2005 63 MPH BOX ELDER UT MESONET
ROSEBUD RAWS SITE
&&
LCLocal storm report, May 16, 7:03 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
703 PM MDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG WEST VALLEY CITY 40.69N 112.01W
05/16/2005 SALT LAKE UT NWS EMPLOYEE
LARGE SHED THROWN AND SWAMP COOLER BLOWN OFF TOP OF
BUILDING
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:30 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Salt Lake, Tooele, Utah | 30 min |
| May 16, 7:29 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron, Washington | 31 min |
| May 16, 7:59 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Garfield, Iron, Kane, Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.